Prenatal Acetaminophen Use Linked to Poorer Early Language Development

Third-trimester use linked to poorer language outcomes among male children
Prenatal Acetaminophen Use Linked to Poorer Early Language Development
Adobe Stock
Medically Reviewed By:
Mark Arredondo, M.D.

FRIDAY, Jan. 5, 2024 (HealthDay News) -- Prenatal acetaminophen use during pregnancy is associated with poorer early language development, especially among male offspring, according to a study published online Dec. 11 in Pediatric Research.

Megan L. Woodbury, Ph.D., from the Beckman Institute for Advanced Science and Technology at the University of Illinois at Urbana-Champaign, and colleagues examined the correlation between acetaminophen use in pregnancy and language development in the Illinois Kids Development Study, which enrolled 532 newborns between December 2013 and March 2020 with exposure data available. Six times during pregnancy, participants reported the number of times that they took acetaminophen.

The researchers observed an association of taking more acetaminophen during the second or third trimester with marginally smaller vocabularies and shorter utterance length (M3L) at 26.5 to 28.5 months. In male children, an association was seen for more acetaminophen use during the third trimester with increased odds of M3L scores ≤25th percentile. Lower Speech and Language Assessment Scale (SLAS) scores at 36 to 38 months were seen in association with more use during the second or third trimester. In male children, third-trimester use was specifically associated with lower SLAS scores.

"This study provides additional evidence that more acetaminophen use during pregnancy is related to poorer language development and highlights the need for further investigation of the potential mechanisms through which prenatal acetaminophen exposure may impact neurodevelopment," the authors write.

Abstract/Full Text

Related Stories

No stories found.
logo
www.healthday.com